Harm Reduction: Use Precautions

aaaaaainjecting

 

 

I’m worried about the people in my community who have opioid use disorders. The rate of opioid overdoses appears to have risen, according to my local newspaper, along with the number of overdose deaths. I think it’s at least partly due to the arrival of heroin in our county. I think it’s time I re-posted some harm reduction suggestions for people who are using opioids.

The ultimate harm reduction measure is to get treatment and get into recovery, but if you aren’t ready for that, please be careful when you use drugs.

You can access all the following information, and more, at: http://harmreduction.org/drugs-and-drug-users/drug-tools/getting-off-right/

This is a link to a booklet about how to inject drugs more safely, downloadable for free, or available in hard copy for a small fee. It contains excellent information which could be life-saving.

  1. Don’t use alone. Use a buddy system, to have someone who can call 911 in case you stop breathing. Do the same for another addict. Obviously you shouldn’t inject at the same time. Stagger your injection times.

Many states now have Good Samaritan laws that protect the overdose victim and the person calling 911 for help, so that police don’t give criminal charges to people who do the right thing by calling for help for an overdose.
Take a class on how to give CPR so that you can revive a friend or acquaintance with an overdose while you wait on EMS to arrive.

  1. Get a naloxone kit. I’ve blogged these kits before, and they are becoming more available. So far, about seven or eight of my opioid treatment program patients have used their kits to save other people. The kits are easy to use and very effective. You can read more about these kits at the Project Lazarus website: http://projectlazarus.org/

Evzio is a commercially available kit, very easy to use, that gives verbal instructions about how to use the kit.

Some states, like North Carolina, now have third party prescribing, meaning if you have a loved one with opioid use disorder, you can request a naloxone kit prescription from your own doctor, to have on hand for your loved one with addiction.

  1. Use new equipment. Many pharmacies sell needles and syringes without asking questions. Other people with opioid use disorder probably can tell you which pharmacies are the most understanding.

    Don’t use a needle and syringe more than once. Repeated use dulls the needle’s point and causes more damage to the vein and surrounding tissue. Don’t try to re-sharpen on a matchbook – frequently this can cause burrs on the needle point which can cause even more tissue damage.

  2. Don’t share any equipment. Many people who wouldn’t think of sharing a needle still share cottons, cookers, or spoons, but hepatitis C and HIV can be transmitted by sharing any of this other equipment. If you have to share or re-use equipment, wash needle and syringe with cold water several times, then do the same again with bleach. Finally, wash out the bleach with cold water. This reduces the risk of transmitting HIV and Hepatitis C, but isn’t foolproof.
  3. Use a tester shot. Since heroin varies widely in its potency, use small amount of the drug to assess its potency. You can always use more, but once it’s been injected you can’t use less. The overdoses on heroin are thought to be due to fentanyl added to the heroin, making it more powerful and more dangerous.
  4. Use clean cotton to filter the drug. Use cotton from a Q-tip or cotton ball; cigarette filters are not as safe because they contain glass particles.
  5. Wash your hands thoroughly before preparing your shot, and clean the injection site with an alcohol wipe if possible. Don’t use lemon juice to help dissolve heroin, as it carries a contaminant that can cause a serous fungal infection.
  6. Opioid overdoses are much more likely to occur in a person who hasn’t used recently or has used less than usual for a few days, weeks, or longer. Overdose risks are much higher in people just getting out of jail and just getting out of a detox. Patients who have recently stopped using Suboxone or Subutex may be more likely to overdose if they resume their usual amount of IV opioids.
  7. Don’t mix drugs. Many opioid overdoses occur with combinations of opioids and alcohol or benzodiazepines, though overdose can certainly occur with opioids alone.
  8. Don’t inject an overdosed person with salt water, ice water, or a stimulant such as cocaine or crystal methamphetamine – these don’t work and may cause harm. Don’t put the person in an ice bath and don’t leave them alone. Call for help, and give mouth-to-mouth resuscitation if you can. And use naloxone if you have it.

To people who believe I’m giving addicts permission to use, I’d like to remind them that people using opioids don’t care if someone gives them permission or not. If they want to use, what other people think matters little. But giving people information about how to inject more safely may help keep them alive.

The Harm Reduction Coalition has excellent information on its website: http://harmreduction.org

In North Carolina, we are fortunate to have a robust Harm Reduction Coalition chapter. You can read more about their remarkable work at:   http://www.nchrc.org/

If you are a person who uses drugs and never plan to quit, your life has purpose and meaning. Use these safety tips to stay around for it.

Advertisements

4 responses to this post.

  1. Posted by Julie Mays on July 1, 2016 at 4:10 pm

    Very well put. I work with people with opiate addiction. I believe that this epidemic is out of hand and yet there is still too much of a stigma involved with the solution

    Reply

  2. Posted by LAINE on July 2, 2016 at 1:47 am

    First off, I am so very happy that I came across your blog! After reading several posts, I feel validated concerning many things I have personally experienced and many things that I’ve had ideas and assumptions about concerning MAT.
    I am a methadone patient in Mississippi, where there is only ONE methadone clinic. I’ve been in both Suboxone and methadone programs in MS, and I have a patient’s perspective, of course. At times I’ve been very frustrated with the lack of information that’s out there, especially in MS, about getting help through MAT. I’ve tried treatment center after treatment center through the years, battling a serious IV heroin and Dilaudid addiction, and always was directed to 12 step programs afterwards. I put everything into staying clean thru the steps many times and have been able to put together, at most, 18 months of continuous abstinence through 12 step programs. Long story short, methadone is the only thing that helped me break the cycle of my drug use.
    I am a very curious person by nature and I’ve been so frustrated by the drought of information my clinic has provided me. Again, only one clinic in Mississippi and we’re absolutely lucky to have the one! I’ve turned to the internet, over the years on MAT, to get more info.Thank you for this blog! It’s really an answered prayer for me concerning REAL practice tested info on MAT.

    Best,
    Laine

    Reply

  3. Posted by Belle on July 22, 2016 at 2:02 am

    We had to administer Narcan to our son this morning. He had been 15 months clean, and on Vivitrol shots up until last month. He was taken by ambulance to our local ER. He refused a treatment referral – he has stepped down from an Intensive Outpatient Treatment program- and is in the it’s final stage seeing a social worker. This program will cease accepting his medical insurance (through my husband’s workplace COBRA at $849 a month) come September.

    He also refused a psychiatric evaluation at the ER. He was simply discharged. As he is over 21, we are not privy to what he said to the Emergancy Dr. He wants to continue his 12 Step Program and the social worker. I am not comfortable with that. This AM he was at the “death rattle” stage when he was dosed. I fear for his life. Do you have experience with Vivitrol patients? I understand that relapse is common in addiction, especially after MAT is ceased. What would you do in this situation?

    Also, he had a complimentary massage at our local YMCA,where he is a recent member, on Tuesday. Could the dopamines released during the massage trigger the
    craving for Opiates? He copped Tuesday night. This morning, he “smoked” what he bought, and this is what he OD’d on We live in an area of NY where Fentynal is commonly added to the heroin.

    We want him to be assessed by an addiction MD, preferably a psychiatrist. But he has yet to make the call.

    I could go on, but this is a public blog and I am just trying to put questions out that might benefit others. Thank you in advance.

    Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: